Skip Navigation
request an appointment my chart notification lp musc-logo-white-01 facebook twitter youtube blog find a provider circle arrow
MUSC mobile menu

STAT

An MUSC blog
Keyword: gastrointestinal bleeding

For many of the millions of patients treated annually in hospitals for upper gastrointestinal (GI) bleeding, there is little value in placing a nasogastric (NG) tube in patients to determine the source of that bleeding or size of a lesion, report investigators in an article published online ahead of print on January 9, 2017 by the Journal of Investigative Medicine.

Study authors, including Don C. Rockey, M.D., Medical of University of South CarDr. Don C. Rockeyolina (MUSC) Department of Medicine chair and professor of gastroenterology, position the research as improving patient care by doing less when possible, in terms of procedures or treatments that don't provide significant benefit to patients and are costly and uncomfortable.

"Placing a tube through the nose and down into the stomach makes sense if we are talking about delivering nutrition to a patient or to get an idea of what is in someone's stomach, but the value of placing this tube for patients who have an upper GI bleed has been unclear," Rockey said. "Our goal was to examine that value, and our results suggest that for millions of patients with an upper GI bleed, placing this tube had little clinical benefit and produces unnecessary cost and discomfort for all involved. If it doesn't help the patient or the clinician trying to diagnose the cause of this kind of bleed, we don't need it as a standard of care when there is no value."

The single-blind, randomized, prospective, non-inferiority study compared NG placement (with aspiration and lavage) to no NG placement (control) and demonstrated that NG tube placement in patients with typical upper GI bleeding had no impact on outcomes. In addition, the placement of NG tubes was often unsuccessful or associated with patient discomfort.

The novel anticoagulant dabigitran can reduce the risk of stroke in patients with atrial fibrillation and, unlike warfarin, the most commonly prescribed anticoagulant, does not require injection, special dietary restrictions, or continuous monitoring of the patient’s international normalized ratio. However, these clinical benefits come at a cost - dabigatran is associated with almost twice the rate of gastrointestinal (GI) bleeding as warfarin in patients with atrial fibrillation (Hernandez et al. Risk of bleeding with dabigatran in atrial fibrillation. JAMA Intern. Med.).The risk is greatest among African Americans, those with chronic kidney disease, and those who are also receiving antiplatelet therapy. As for any medication, the benefits must be weighed against the risks, and it remains controversial whether the risks associated with dabigatran outweigh the risks. According to Don Rockey, M.D., a noted gastroenterologist and Chair of the Department of Medicine at the Medical University of South Carolina, ?In patients with GI bleeding, the appropriate use of anticoagulants, now more than ever before, has become a major clinical challenge." In a recent commentary in Nature Reviews of Gastroenterology & Hepatology (2015 Jan 20. doi:10.1038/ nrgastro.2015.7. [Epub ahead of print]), Rockey provides guidance on how to minimize and best manage GI complications in patients with cardiovascular disease who are taking dabigatran.

Rockey suggests a collaborative team approach, with team members including at least a cardiologist and primary care physician with addition of a gastroenterologist if the patient has a history of GI bleeding. Concomitant medications that cause bleeding should be used in the lowest dose possible (e.g., no more than 81 mg aspirin). He suggests the use of proton pump inhibitors in patients at high risk of GI bleeding, such as those with a history of GI bleeding, those aged 65 years or over, those with multiple comorbidities, and those prescribed concomitant aspirin, antiplatelet agents, or nonsteroidal anti-inflammatory drugs. Patients who develop GI bleeding while taking dabigatran or other novel anticoagulants should be managed by a gastroenterology team, and endoscopy should be considered early not only to identify sources of bleeding but also to stop bleeding. In Rockey’s experience, anticoagulants do not directly cause bleeding but exacerbate bleeding from existing lesions, so locating and addressing those lesions can help minimize GI bleeding.

Use of these novel anticoagulants is likely to increase, and so it is paramount that clinicians understand the increased risk of GI bleeding associated with them and the best management for that bleeding.

Subscribe to Progressnotes

Submit a Story Idea


Current Issue of Progressnotes

Digital EditionPDF | Home

Progressnotes - Spring 2017 cover thumb

Back Issues of Progressnotes

past issues of progressnotes